Alert archive / Arizona / Red Flag Warnings in 2022

Red Flag Warning 9, NWS Tucson, AZ

April 20, 20226 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Apr 20, 2022, 2:28 PM MST for 6 counties in Arizona. It took effect at Apr 22, 2022, 11:00 AM MST. It was in force for 9 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2022, 2:28 PM MST (21:28 UTC)
In effect from
Apr 22, 2022, 11:00 AM MST
Expired
Apr 22, 2022, 8:00 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 1:03 PM MSTNON-TSTM WND GST 6234 Ssw Duncan, AZARIZONA DEPARTMENT OF TRANSPORTATION MESONET STATION AZT16 NEAR SAN SIMON ON INTERSTATE 10 MEASURED A WIND GUST OF 62 MPH.
Apr 22, 1:03 PM MSTNON-TSTM WND GST 6910 S Clifton, AZGUTHRIE RAWS QGTA3 MEASURED A WIND SPEED OF 40 MPH GUSTING 69 MPH.
Apr 22, 2:50 PM MSTNON-TSTM WND GST 6734 Ese Willcox, AZMESONET STATION ASCN CHIRICAHUA NATIONAL MONUMENT 1.
Apr 22, 3:37 PM MSTNON-TSTM WND GST 5933 Ese Willcox, AZMESONET STATION QCHA3 HEADQUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4328 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WWUS85 KTWC 202128
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
228 PM MST Wed Apr 20 2022

AZZ150>154-211100-
/O.NEW.KTWC.FW.W.0009.220422T1800Z-220423T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
228 PM MST Wed Apr 20 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST FRIDAY FOR
LOW HUMIDITY...STRONG WINDS AND VERY HIGH FIRE DANGER RATINGS FOR
EASTERN FIRE WEATHER ZONE 150, AND MOST OF ZONES 151, 152, 153, 
AND 154...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Friday. 

* AFFECTED AREA...Eastern Fire weather zone 150, and most of Fire
  weather zones 151, 152, 153 and 154.

* TIMING...From 11 AM MST Friday morning to 8 PM MST Friday
  evening.

* WINDS...Southwest winds 20 to 30 mph with gusts to 45 mph.

* RELATIVE HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
4 follow-up statements
684 
WWUS85 KTWC 210929
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
229 AM MST Thu Apr 21 2022

AZZ150>154-212300-
/O.CON.KTWC.FW.W.0009.220422T1800Z-220423T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
229 AM MST Thu Apr 21 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
FRIDAY FOR LOW HUMIDITY...STRONG WINDS AND A VERY HIGH FIRE 
DANGER RATING FOR EASTERN FIRE WEATHER ZONE 150, AND MOST OF 
ZONES 151, 152, 153, AND 154...

* AFFECTED AREA...Eastern Fire weather zone 150, and most of 
  Fire weather zones 151, 152, 153 and 154. 

* TIMING...From 11 AM MST Friday morning to 8 PM MST Friday 
  evening.

* WINDS...Southwest winds 20 to 30 mph with gusts to 45 mph.

* RELATIVE HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
426 
WWUS85 KTWC 212138
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
238 PM MST Thu Apr 21 2022

AZZ150>154-221100-
/O.CON.KTWC.FW.W.0009.220422T1800Z-220423T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
238 PM MST Thu Apr 21 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
FRIDAY FOR LOW HUMIDITY...STRONG WINDS AND A VERY HIGH FIRE 
DANGER RATING FOR EASTERN FIRE WEATHER ZONE 150, AND MOST OF 
ZONES 151, 152, 153, AND 154...

* AFFECTED AREA...Eastern Fire weather zone 150, and most of 
  Fire weather zones 151, 152, 153 and 154. 

* TIMING...From 11 AM MST Friday morning to 8 PM MST Friday 
  evening.

* WINDS...Southwest winds 25 to 35 mph with gusts to 45 mph.

* RELATIVE HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
785 
WWUS85 KTWC 220926
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
226 AM MST Fri Apr 22 2022

AZZ150>154-230300-
/O.CON.KTWC.FW.W.0009.220422T1800Z-220423T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
226 AM MST Fri Apr 22 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR LOW HUMIDITY...STRONG WINDS AND A VERY
HIGH FIRE DANGER RATING FOR EASTERN FIRE WEATHER ZONE 150, AND
MOST OF ZONES 151, 152, 153, AND 154...

* AFFECTED AREA...Eastern Fire weather zone 150, and most of 
  Fire weather zones 151, 152, 153 and 154. 

* TIMING...From 11 AM MST this morning to 8 PM MST this evening.

* WINDS...Southwest winds 25 to 35 mph with gusts to 45 mph.

* RELATIVE HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
018 
WWUS85 KTWC 230302
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
802 PM MST Fri Apr 22 2022

AZZ150>154-230415-
/O.EXP.KTWC.FW.W.0009.000000T0000Z-220423T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
802 PM MST Fri Apr 22 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
STRONG WINDS, LOW RH, AND HIGH FIRE DANGER FOR FIRE WEATHER ZONES
150, 151, 152, 153, AND 154...

20-foot winds are diminishing with RH rising above critical fire
weather thresholds, therefore the Red Flag Warning will be 
allowed to expire. 

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 20, 2:30 AM MST, 11 hours 58 minutes earlier.

Area forecast discussion, Apr 20, 2:30 AM MST, 11 hours 58 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 AM MST Wed Apr 20 2022

.SYNOPSIS...Dry and breezy at times, with temperatures well above
average through Thursday. A passing storm system will bring strong
gusty winds Friday and push temperatures back down to near or
below average to end the week. Dry and warmer again early next
week.

&&

.DISCUSSION...Zonal flow will continue over the area today into
early Thursday before becoming SWLY in advance of next Pacific
weather system which will impact the area on Friday. High
temperatures today and Thursday, depending on location, will be 2
to 8 degrees above normal. Afternoon breeziness today and
Thursday afternoon with strong gusty winds and fire weather
concerns returning to the area on Friday. See fire weather section
below for further details. Cooler temperatures Friday through
Sunday with the coolest day in the next 7 days being Saturday.

High temperatures warm back up early next week under building
ridge.

&&

.AVIATION...Valid through 21/12Z.
Clear skies/SKC conditions to a FEW clouds AOA 20k ft MSL thru the
forecast period. SFC wind generally less than 12 kts (except in the
vicinity of KALK) thru 20/17Z, then increasing SFC wind. SWLY/WLY
SFC wind at 14-20 kts and gusts to near 30 kts between 20/19Z and
21/02Z, with the strongest SFC wind east of KTUS. Decreasing SFC
wind aft 21/02Z and SFC wind less than 12 kts by 21/05Z. SFC wind in
the vicinity of KALK, SWLY at 17-22 kts and gusts to around 30 kts
thru 21/04Z, then slowly diminishing. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Very dry conditions are expected for much of the
next week, with afternoon RH values dropping below critical levels
each day. There will be slight increase in moisture on Friday, but
RH values will still lower into the 10-15 percent range as opposed
to the single digits the other days. Overnight recoveries will be
poor through Friday, then improve some on Saturday and Sunday
morning before drying out again. Breezy conditions are expected
this afternoon and Thursday afternoon, with strong and gusty winds
returning Friday. Critical fire weather conditions may be met
or exceeded Friday across southeast Arizona. Breezy afternoon
conditions then persist east of Tucson on Saturday, with lighter
winds Sunday. Above normal high temperatures will continue through
Thursday, with cooler readings Friday through the weekend as high
temperatures fall below normal Friday and Saturday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.